PDA

View Full Version : Help! Broken? or New Growth?



Peggy E.
August 4th, 2013, 06:05 PM
Is it possible to tell between broken hair and new growth? My hair is a MESS! And to say I'm really getting frightened is putting it mildly.

I'm ill and take a lot of medications and also under a lot of stress. This is not something that is going to change, other than getting progressively worse.

I've been using that stuff for yeast infections for probably six months now - which s why I'm wondering if it could be new growth - and am thinking of stopping it, as I'm not sure that it isn't part of the problem.

Also been thinking of going back to NW/SO to see if that will help with the wild frizziness of my hair, something that is a brand new incidence to me. I did this before a few years ago and it really made a difference in my hair, though I ended up stopping because there was so much hair all over the hospital bed and floor which my dog were having problems with and my home healthcare assistant complained about having to clean up.

My hands aren't as strong as they were then, so scrunching is going to be difficult to the point of impossible, and I certainly can not afford to lose all that hair again or baldness will befall me even faster than it's coming at me now.

The following pics show the wild, short pieces of my hair. The overall condition is awful - though I have been careful to use tangle teezer, comb and mason pearson brushes. In addition, I use leave-in conditioner and Nightblooming's conditioner on the ends. The styles I use are as protective as I can make them and I always protect my hair when I sleep.

I'm at a loss and very, very worried. Thanks for any help you can provide!

http://i268.photobucket.com/albums/jj35/DCElliott/005_zps2cdc0ab5.jpg (http://s268.photobucket.com/user/DCElliott/media/005_zps2cdc0ab5.jpg.html)

http://i268.photobucket.com/albums/jj35/DCElliott/002_zpsc4bfa4fb.jpg (http://s268.photobucket.com/user/DCElliott/media/002_zpsc4bfa4fb.jpg.html)

lapushka
August 4th, 2013, 06:15 PM
Peggy,

It's kind of hard to tell from over here. What do you think it is? Seems you already know in some way, as you have not been well and taking medication. Does the medication influence hair loss?

Has your hair thinned at the scalp? If so, then the short pieces perhaps are breakage after all?

alexis917
August 4th, 2013, 07:52 PM
If it's breakage, the ends will probably be thinner. My hair is dark but I imagine on most hair colors a difference will be noticeable... I see white dots and then much lighter ends from breakage.

melusine963
August 4th, 2013, 08:07 PM
See if you can pluck one of the short hairs and take a look at the end. If it's tapered that probably means new growth. If it looks damaged then it's probably breakage.

Etna
August 4th, 2013, 08:17 PM
I think you probably lost a bit of hair from stress/illness and then as your body adapted it has grown back, almost all at once, months later, making it quite noticeable.

It will probably continue to grow all the way out now and go back to normal. It doesn't look like breakage at all. In your situation I would clip the shorter pieces from the front back with small barrettes on the sides if that is possible. It doesn't look bad at all, just like a lot of simultaneous new growth.

jacqueline101
August 4th, 2013, 08:39 PM
If its new hairs they have a taper to them.

Peggy E.
August 4th, 2013, 09:00 PM
Now I'm even more confused. There's really no thinning at the end of the shorter pieces indicating breakage, yet the hair at the scalp is really thinner - more of a male pattern balding?

Monistat has been worrying me more than anything else. It seems that the condition of my hair has been this frizzy, fly-away type since beginning the Monistat. But has it been helping by growing in new hair? I don't know/can't tell. This would rather indicate it isn't, right?

But I have not been wearing my hair in a style that would cause breakage at this particular length - I've always tried to keep from using an elastic in the same place more than a couple of days in a row just for this reason.

I've been sick for several years and the medication dosages are getting stronger, but I don't know if they are of the sort that damages hair. I've been taking viitamins to counter-act any negative affects of the meds, just in case.

I'm at a loss what to do anymore and I do not want to lose my hair. I've trimmed it up from tailbone to hip and have even been considering going on up to waist, but not if it isn't helping at all. :o(

Etna
August 4th, 2013, 09:25 PM
I have a friend with M.S. Part of her illness makes her hair fall out in from the front and thin, and then it all grows back at once. I really think that a similar illness induced shed and regrowth is what you are dealing with here. My partner lost a lot of hair also from stress, and it all grew back at once six months later. The fact that the strands are all similar lengths is what really illustrates that to me.

Cutting the rest of your hair shorter won't affect these shorter hairs at all. You'll just have shorter hair with short pieces of new regrowth.

I'd stop the monistat if you're having doubts. The cream may contain something else which is causing build-up, dryness or tangles. Daktarin, (the Australian equivalent) did all sorts of bad things to the feel of my hair. I wasn't very good at keeping it on the scalp only.

Good luck Peggy. I haven't been on this forum for long but I have lurked for years and always admired your hair and updos.

rags
August 4th, 2013, 10:38 PM
Peggy I have to agree with Etna. The hairs are all the same length; it looks to me like regrowth after a massive shed. I have autoimmune problems and I've had a couple of these - the regrowth comes back all at once. I think if you leave it alone it will grow enough to where it will lie down properly and behave.

If the ends of the hairs are tapered, that's regrowth.

And if you think it's giving you problems I'd stop the Monistat.

Darkhorse1
August 4th, 2013, 10:43 PM
Hi Peggy! One thing I can assure you---hair loss from stress, hair WILL grow back. I"ve lost massive amounts of hair due to stress on two occasions and new growth followed. It is hard on your overall thickness of your hemline, and the stress of losing hair is upsetting. So, I want you to rest assure that my doctor told me it would grow back, and it did both times.

Now, depending on what your are suffering from if you are ill can be more long term for hair. Rogaine works for my mom, who suffers from an auto immune disease and lost hair as a result. She buys the stuff for men and it works very well for her needs, but this was prescribed by a dermatologist.

Hugs to you!!!

Peggy E.
August 5th, 2013, 10:03 AM
Thanks so much, everyone. I do feel better about the mess my hair has become - why should it be any different from everything else in my life?! Oh, boo, hoo...poor me! ;o(

I'm going to stop worrying about it and this might help take some of the stress off and help. Now I've got to work at getting it back into better condition and learn how to work with my unintended layers!

spidermom
August 5th, 2013, 10:18 AM
I believe it's new growth. My hair looks like that 3/4 of the time; I almost always seem to have a cloud of new hairs around my head.

Peggy E.
August 5th, 2013, 12:44 PM
Thanks, Spidermom, for your input. Maybe I shouldn't be giving up the Monistat, then? Could be what's causing the new growth, but I fear it is also what might be causing the frizz and general disheveled condition which was not the case before adding Monistat.

My biggest fear is that ceasing the use of Monistat will cause it all to begin falling out again. I have several autoimmune diseases, in fact, and they are progressing. Maybe my hair is simply going to be a victim of my health issues, along with the rest of the steadily increasing debilitative problems I'm dealing with every day.

I do think I'm going to give the NW/SO method a try again and see if it will help the condition of my hair this time.

ExpectoPatronum
August 5th, 2013, 02:10 PM
Just popped in here to say that this thread is useful to me. While I haven't had an illness or anything, I have noticed a lot of shorter hairs flying around when I put my hair up and I wasn't sure if they were from breakage or new growth. I was going to post a thread asking how to tell the difference but you beat me to it, Peggy. Thanks!

By the way, I have heard that after quitting Monistat, people experienced more shedding. I've never tried it but that's what I've heard.